Ohio, 2011Lake-Effect Snow in Ohio, January 6 to 7, 2011
January 6 to 7, 2011 · NWS CLE · 3 events in 3 counties and zones
An area of low pressure moved across the central Great Lakes on January 6th. A cold front trailing this low swept east across Northeast Ohio during the day.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure moved across the central Great Lakes on January 6th. A cold front trailing this low swept east across Northeast Ohio during the day. Cold northwest winds behind this low caused lake effect snow showers to develop during the late morning hours. This activity intensified late in the day with periods of moderate to heavy snow reported during the evening hours. Visibilities at times were less than one half mile with snowfall rates greater than an inch per hour. The snow shower activity finally diminished from west to east on the morning of the 7th. Snowfall totals during this event ranged from 6 to 10 inches over much of Geauga and Ashtabula Counties. A peak total of 10.8 inches was reported at Pierpont in northeastern Ashtabula County with a peak in Geauga County of 8.9 inches near Thompson. Travel during this event was difficult and many accidents were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 6, 6:07 AM EST, 1 hour 53 minutes earlier.
Area forecast discussion, Jan 6, 6:07 AM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
607 AM EST THU JAN 6 2011
.SYNOPSIS...
COLD FRONT ACROSS THE UPPER MIDWEST WILL PUSH ACROSS THE FORECAST
AREA TODAY. A LARGE UPPER LEVEL TROUGH WILL MOVE OVER THE GREAT
LAKES TODAY AND REMAIN NEARLY STATIONARY THROUGH THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED TO MAKE SOME MINOR WORDING CHANGES FOR THE MORNING.
SOME LIGHT SNOW ACROSS SOUTHEAST LOWER MICHIGAN DUE AND EXTREME NW
OH DUE TO ISENTROPIC LIFT FROM WEAK WARM FRONT THAT WILL MOVE
ACROSS THE AREA THIS MORNING. FOR THIS MORNING EXPECT SOME LIGHT
SNOW ACROSS WESTERN OH AND SOME OF THE LAKESHORE COUNTIES. HEAVIER
MORE WIDESPREAD SNOW NOT LIKELY UNTIL THIS AFTERNOON AS THE COLD
FRONT...NOW ACROSS SOUTHERN WISCONSIN...PUSHES ACROSS THE AREA.
STILL PRETTY DRY THIS MORNING SO DONT EXPECT MUCH THIS MORNING
WITH THE WARM FRONT. WITH THE TIMING OF THE COLD FRONT NOT UNTIL
LATER THIS AFTERNOON DONT EXPECT MUCH MORE THAN AN INCH OR SO FOR
THE DAY.
TEMPS SHOULD BE A FEW DEGREES WARMER THAN YDY WITH THE WARM FRONT
BUT SHOULD BE SHORT LIVED AS COLD FRONT PUSHES THROUGH THIS
AFTERNOON.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
FORECAST FOR THE REMAINDER OF THE PERIOD IS COLDER...WITH PERIODS
OF SNOW...MAINLY IN THE EAST. COLD FRONT PUSHES ACROSS AREA THIS
AFTERNOON THEN LARGE UPPER LOW WILL DRIFT ACROSS THE GREAT LAKE.
SERIES OF SHORT WAVES WILL SWING ACROSS THE AREA THROUGH SUNDAY.
MODELS NOT IN GOOD AGREEMENT ON THE TIMING OF THESE SHORT WAVES
MAKING THE FORECAST MORE DIFFICULT.
FIRST SHORT WAVE WILL SWING ACROSS THE AREA TONIGHT GIVING
WIDESPREAD SNOW. HEAVIER SNOW AMOUNTS WILL BE IN THE SNOWBELT AS
850 MB TEMPS DIP TO MINUS 15C BY 12Z FRIDAY. AN ADVISORY MAY BE
NEEDED ACROSS THE SNOWBELT TONIGHT INTO FRIDAY. IF THE HEAVIER
BURSTS OF SNOW DO OCCUR A FEW LOCATIONS MAY REACH WARNING CRITERIA
OF OVER 8 INCHES IN 24 HOURS. WILL CONTINUE THIS MENTION IN THE
HWO.
LEANED TOWARD THE ECMWF WHICH PUSHES IN MUCH DRIER AIR FRIDAY
BETWEEN THE SHORT WAVES. IF THAT OCCURS WOULD HAVE A BREAK FROM
THE SNOW IN BETWEEN IMPULSES.
ONCE WE GET THROUGH TODAY...WILL SEE BELOW NORMAL TEMPS THROUGH SUNDAY.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
SOME LINGERING LAKE EFFECT SNOW SHOWERS FOR THE SNOW BELT SUNDAY AND
THEN HIGH PRESSURE BUILDS IN FOR SUNDAY NIGHT INTO MONDAY. THE GFS
AND ECMWF AGREE WITH THIS. THE BIG QUESTION IS FOR TUESDAY INTO
WEDNESDAY. THE GFS AND GEM DEVELOPS A STRONG EAST COAST LOW WHILE
THE ECMWF DOESN'T. AT THIS TIME NOT SURE WHICH SOLUTION WILL BE
CORRECT...SO CONTINUED THE CHANCE TREND IN THE GRIDS. MADE SOME
MINOR ADJUSTMENTS TO THE TEMPERATURES USING VARIOUS GUIDANCE.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
SOME WARM FRONTAL LIGHT SNOW GOING ON OVER THE EASTERN PORTION OF
THE FORECAST AREA. WE SHOULD GET INTO A BREAK AND THEN MORE SNOW
WHEN THE COLD FRONT MOVES THROUGH LATER ON TODAY. IFR IN THE SNOW
AHEAD OF THE WARM FRONT AND THEN SOME MVFR CEILINGS MOVE IN AND
THEN MVFR AND IFR VISIBILITIES IN SNOW. LAKE EFFECT SNOW SHOWERS
WILL DEVELOP TONIGHT WITH THE MORE SIGNIFICANT RESTRICTION TO
VISIBILITIES WILL OCCUR OVER THE EASTERN PORTION OF THE FORECAST AREA.
NORTHWEST OHIO WILL GET SOME LAKE EFFECT CLOUDS AND SNOW SHOWERS
FROM LAKE MICHIGAN.
OUTLOOK...NON-VFR POSSIBLE FRIDAY THROUGH SATURDAY
NIGHT...ESPECIALLY NORTHEAST OHIO/NORTHWEST PENNSYLVANIA DUE TO
SOME LAKE EFFECT CLOUDS/SNOW SHOWERS.
&&
.MARINE...
GALE FORCE WINDS ARE NOT EXPECTED DURING THE FORECAST PERIOD.
HOWEVER...IT WILL BE AN ACTIVE WEATHER PATTERN THROUGH SUNDAY NIGHT
WITH FRONTS OR TROFS MOVING THROUGH AT TIMES CAUSING SMALL CRAFT
ADVISORY CRITERIA AT TIMES. THE WEST END OF LAKE ERIE IS MOSTLY ICE
COVERED. THE FIRST THREAT FOR NEEDING A SMALL CRAFT ADVISORY WILL BE
TONIGHT AND FRIDAY AFTER THE COLD FRONTAL PASSAGE AND THEN SATURDAY
NIGHT AND SUNDAY IN THE NORTHWEST FLOW. THE GFS IS THE MORE
PESSIMISTIC OF THE MODELS...THE GEM AND NAM ARE NOT QUITE AS STRONG
WITH THE WINDS. TRENDED MORE TOWARD THE GFS AS IT SEEMS TO HAVE A
MORE REALISTIC HANDLE ON THE PATTERNS.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.
&&
SYNOPSIS...DJB
NEAR TERM...DJB
SHORT TERM...DJB
LONG TERM...KIELTYKA
AVIATION...KIELTYKA
MARINE...KIELTYKA
Hazardous weather outlook, Jan 6, 7:14 AM EST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
714 AM EST THU JAN 6 2011
LEZ061-142>149-162>169-OHZ003-006>010-017>019-027>030-036-037-047-
071215-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-HANCOCK-SENECA-HURON-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-MARION-MORROW-KNOX-
714 AM EST THU JAN 6 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO AND NORTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ011>014-020>023-031>033-038-089-PAZ001>003-071215-
CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WAYNE-STARK-MAHONING-HOLMES-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
714 AM EST THU JAN 6 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
LAKE EFFECT SNOW SHOWERS WILL DEVELOP TONIGHT. TWO TO FOUR INCHES
OF SNOW MAY FALL IN THE SNOW BELT WITH LOWER AMOUNTS ELSEWHERE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
LAKE EFFECT SNOW SHOWERS WILL CONTINUE INTO SUNDAY. SOME LOCATIONS
MAINLY IN THE SNOW BELT MAY ACCUMULATE OVER 6 INCHES OF SNOW FROM
FRIDAY INTO SUNDAY. THE SNOW SHOWERS WILL BE OFF AN ON DEPENDING
ON THE WIND DIRECTION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Lake-Effect Snow, Geauga
- When
- January 6, 8:00 AM EST to January 7, 8:00 AM EST
- Where
- Geauga forecast zone
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 41.500, -81.179 (the zone’s center; the record gives no point)
Lake effect snow showers developed during the late morning hours of January 6th. This activity intensified late in the day with periods of moderate to heavy snow reported during the evening hours. Visibilities at times were less than one half mile with snowfall rates greater than an inch per hour. The snow shower activity finally diminished on the morning of the 7th. A peak total of 8.9 inches was reported near Thompson.
Lake-Effect Snow, Ashtabula
- When
- January 6, 8:00 AM EST to January 7, 8:00 AM EST
- Where
- Ashtabula forecast zone
- Property damage
- $75,000
- Reported by
- Trained Spotter
- Coordinates
- 41.896, -80.759 (the zone’s center; the record gives no point)
Lake effect snow showers developed during the late morning hours of January 6th. This activity intensified late in the day with periods of moderate to heavy snow reported during the evening hours. Visibilities at times were less than one half mile with snowfall rates greater than an inch per hour. The snow shower activity finally diminished on the morning of the 7th. A peak total of 10.8 inches was reported near Pierpont.
Lake-Effect Snow, Ashtabula Lakeshore
- When
- January 6, 8:00 AM EST to January 7, 8:00 AM EST
- Where
- Ashtabula Lakeshore forecast zone
- Property damage
- $75,000
- Reported by
- Trained Spotter
- Coordinates
- 41.896, -80.759 (the zone’s center; the record gives no point)
Lake effect snow showers developed during the late morning hours of January 6th. This activity intensified late in the day with periods of moderate to heavy snow reported during the evening hours. Visibilities at times were less than one half mile with snowfall rates greater than an inch per hour. The snow shower activity finally diminished on the morning of the 7th. A peak total of 8.3 inches was reported in Ashtabula.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in North Carolina, January 6, 20111 death · 2 injured · 1 event
- Winter Weather in North Carolina, January 6, 20111 death · 1 event
- Winter Weather in North Carolina, January 6, 201117 injured · 12 events
- Lake-Effect Snow in Pennsylvania, January 6 to 7, 2011$150,000 · 1 event
- Heavy Snow and Winter Weather in Kentucky, January 6 to 8, 201135 events
- Lake-Effect Snow and Winter Weather in Michigan, January 6 to 9, 201111 events
- Lake-Effect Snow and Winter Weather in Michigan, January 6 to 9, 2011$4,000 · 10 events
- Winter Weather in Pennsylvania, January 6 to 7, 201110 events
- Winter Weather in West Virginia, January 6 to 8, 201110 events
- Lake-Effect Snow in Michigan, January 6 to 9, 20118 events
- Winter Weather in West Virginia, January 6 to 7, 20113 events
- Lake-Effect Snow in Wisconsin, January 6 to 9, 20113 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 275889, 275890, 275891.